MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code High metal ion levels (4847)
Date of Event 03/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a plaintiff underwent a left primary bhr on (b)(6) 2010 and in 2023 they were tested for elevated metal ions levels.Therefore a revision surgery was performed on (b)(6) 2024 during which extensive cartilage loss, degeneration & effusion was found.The bhr hip was changed into a birmingham dual mobility hip with an oxinium head and polarstem.Patient was transferred from the or to regular room in stable condition.They were discharged on (b)(6) 2024 and remained clinically stable.
 
Additional Manufacturer Narrative
Internal reference number: case (b)(4).
 
Additional Manufacturer Narrative
D10 has been updated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a patient underwent a left primary bhr and later they were tested for elevated metal ions levels.Therefore a revision surgery was performed during which extensive cartilage loss, degeneration & effusion was found.The bhr hip was changed into a birmingham dual mobility hip with an oxinium head and polarstem.Patient was transferred from the or to regular room in stable condition.They were discharged and remained clinically stable.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and none for the cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.A clinical root cause could not be determined.It should be noted the acetabular component was impacted into its final position in 40 degrees abduction inclination and 25 degrees anteversion.The surgical technique (01/07 4567-0103) indicates, ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ it is unknown if the increased anteversion of the acetabular component led to accelerated wear and the elevated metal ions and reported metallosis.It cannot be concluded the reported events/ clinical reactions were associated with an implant mal performance or implant failure.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19420730
Report Number3005975929-2024-00075
Device Sequence Number20867901
Product Code NXT
UDI-Device Identifier03596010552426
UDI-Public03596010552426
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2024
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date09/01/2013
Device Catalogue Number74123148
Device Lot Number08JW18922
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2024
Supplement Date Received by ManufacturerNot provided
06/14/2024
Initial Report FDA Received Date05/29/2024
Supplement Report FDA Received Date05/29/2024
06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/02/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 48/56 / 74122156
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight83 KG